Florida, 2011

Hail in Florida, June 8, 2011

June 8, 2011 · NWS MOB · 2 events in 1 county or zone

Thunderstorms produced large hail in the western Florida Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced large hail in the western Florida Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 8, 9:00 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 8, 9:00 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT WED JUN 8 2011

.UPDATE...MORNING WATER VAPOR IMAGERY INDICATES THE CENTRAL GULF
COAST IS ON THE FAVORABLE EASTERN SIDE OF AN UPPER LOW SLOWLY
TRACKING WESTWARD ACROSS THE CENTRAL GULF. MODIFIED SOUNDINGS
INDICATED MLCAPE VALUES OF 3000 TO 3500 J/KG AND VERY STEEP SFC TO FRZ
LEVEL LAPSE RATES GREATER THAN 8.5 C/KM. THESE PARAMETERS HAVE UPPED
THE WET MICROBURST RISK FOR THIS AFTERNOON TO AN UPPER END HIGH
RISK. AS A RESULT...SOME ADJUSTMENTS WERE MADE TO THE FORECAST FOR
THE REMAINDER OF THE DAY. RAIN CHANCES WERE INCREASED ESPECIALLY
OVER WESTERN AREAS AND TEMPERATURES WERE ALSO BUMPED UP A COUPLE OF
DEGREES. ONCE AGAIN TODAY...SOME OF THE STORMS DURING THE AFTERNOON
COULD BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL
TO THE SIZE OF QUARTERS. DUE TO THE SLOW MOTION OF THE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL ALSO BE A THREAT. 13/JC

&&

...PREVIOUS DISCUSSION ISSUED AT 509 AM...

.SHORT TERM (TODAY AND TONIGHT)...SHOWERS AND THUNDERSTORMS JUST
OFFSHORE WILL CONTINUE TO DEVELOP AND TRACK NORTHWARD TOWARDS THE
COAST EARLY THIS MORNING THEN BECOME BETTER DEVELOPED OVER INLAND
SECTIONS GENERALLY SOUTH OF THE I-10 CORRIDOR THROUGH MIDDAY
DEVELOPING FURTHER INLAND ALONG A SEABREEZE FRONT LATER THIS
AFTERNOON AND EARLY TONIGHT. THE BETTER COVERAGE OVER PRECIPITATION
THIS MORNING AND LATER TODAY STILL CONTINUES TO BE ASSOCIATED WITH A
VIGOROUS MID DISTURBANCE TRACKING SLOWLY WEST OVER THE NORTH CENTRAL
GULF. EAST OF THE SYSTEM BETTER MOISTURE CONTINUES TO ADVECT INLAND
WITH PWS STILL AROUND 1.8 INCHES. MODIFIED SOUNDINGS FOR LATER TODAY
CONTINUE TO SHOW LAPSE RATES AROUND 8C/KM WITH CAPES AROUND 2800
J/KG SUGGESTING A FEW STRONG TO POSSIBLE SEVERE THUNDERSTORMS OVER
INLAND AREAS GENERALLY NORTH OF THE I-10 CORRIDOR DURING MAX HEATING
LATER IN THE AFTERNOON AND EARLY THIS EVENING. DAMAGING STRAIGHT
LINE WINDS AND SMALL TO MEDIUM SIZE HAIL WILL BE THE MAIN THREAT
WITH THE STRONG STORMS LATER TODAY. AS FOR TEMPS WILL STAY CLOSE TO
THE WARMER MET GUIDANCE WHICH IS ONLY A DEGREE OR TWO ABOVE THE MAV
GUIDANCE FOR MOST AREAS THROUGH TONIGHT.  32/EE

THURSDAY THROUGH FRIDAY NIGHT...NOT MUCH CHANGE FOR THURSDAY FROM
WEDNESDAY...FORECAST AREA REMAINS IN A MODERATELY DEEP EASTERLY FLOW
UNDERNEATH AN UPPER RIDGE AND CYCLONIC UPPER FLOW OVER THE GULF.
BETTER PRECIPITABLE WATER VALUES REMAIN ALONG THE COASTAL ZONES AND
THE WESTERN SECTIONS. INSTABILITY IS SOMEWHAT LIMITED AS CONVECTION
IS MOSTLY THERMALLY DRIVEN FROM THE AFTERNOON HEATING...THEN
CONVERGENCE ALONG OUTFLOW BOUNDARIES KEEP IT GOING INTO THE EARLY
EVENING HOURS. WILL CONTINUE GENERALLY LOW POPS ON THURSDAY AND
FRIDAY WITH SLIGHTLY ABOVE NORMAL AFTERNOON TEMPERATURES. /11

&&

.LONG TERM...(SATURDAY THROUGH TUESDAY)UPPER LOW OVER THE CENTRAL
GULF WILL BE PULLED NORTHEAST THE FIRST OF THE WEEK BY A PASSING
TROUGH MOVING ACROSS THE MID-ATLANTIC STATES. ATMOSPHERIC MOISTURE
REMAIN DECENT AND WILL CONTINUE TO HAVE A LOW POP FOR MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS. WILL CONTINUE TO FORECAST HIGH
TEMPERATURES JUST SLIGHTLY ABOVE GUIDANCE AND ABOVE NORMAL. /11

&&

.MARINE...WEAK HIGH PRESSURE WILL CONTINUE OVER THE NORTH CENTRAL
AND EASTERN GULF THROUGH THE REMAINDER OF THE WEEK. A LIGHT TO
MODERATE ONSHORE FLOW WILL CONTINUE TO DEVELOP MOSTLY DURING THE
AFTERNOON AND EARLY EVENING HOURS. SHOWERS AND THUNDERSTORMS MOSTLY
SCATTERED IN COVERAGE WILL CONTINUE TO DEVELOP OFFSHORE EARLY THIS
MORNING AND MOVE INLAND THROUGH MIDDAY AS A MID LEVEL DISTURBANCE
CONTINUES TRACK SLOWLY WEST OVER THE REGION. LESS COVERAGE OF
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED LATER IN THE WEEK AS THE
MID LEVEL DISTURBANCE  CONTINUES TO SHIFT WEST. LITTLE CHANGE IN
SEAS IS EXPECTED THROUGH THE REMAINDER OF THE WEEK. 32/EE

&&

.AVIATION...(12Z ISSUANCE)...VFR TO MVFR CONDITIONS THROUGH 12Z THU
EXCEPT NEAR THUNDERSTORMS MOSTLY DURING THE AFTERNOON AND EVENING
HOURS. CEILINGS AROUND 2.5 TO 3.0 FT CAN BE EXPECTED IN AND AROUND
THUNDERSTORMS. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS RANGING
FROM 35 TO 40 KNOTS MOSTLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. WINDS WILL BE MOSTLY LIGHT AND VARIABLE EARLY TODAY BECOMING
SOUTH AT 10 TO 15 KNOTS IN THE AFTERNOON AND EARLY EVENING...THEN
BECOMING LIGHT AND VARIABLE AGAIN OVERNIGHT. 32/EE

&&

.FIRE WEATHER...WILL CONTINUE TO HAVE ISOLATED TO SCATTERED MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS. LOWEST HUMIDITY IN THE
NORTHEAST AREAS WHERE WE WILL CONTINUE TO SEE SOME READINGS AROUND
35 PERCENT IN THE MID AFTERNOON. /11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  69  93  69 /  30  05  20  05
PENSACOLA   92  74  93  72 /  30  05  20  05
DESTIN      88  75  90  75 /  20  05  10  05
EVERGREEN   94  69  95  65 /  30  20  20  05
WAYNESBORO  93  68  94  66 /  30  20  10  05
CAMDEN      95  71  96  65 /  30  40  05  05
CRESTVIEW   94  66  96  66 /  30  05  20  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 8, 9:00 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1000 AM CDT WED JUN 8 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-091200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1000 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE
WESTERN FLORIDA PANHANDLE AND THE ADJACENT GULF COASTAL WATERS OF
ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING. THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL PRODUCE GUSTY WINDS OF
35 TO 45 MPH AND SMALL HAIL. HOWEVER...SOME OF THE STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO
THE SIZE OF QUARTERS THE PRIMARY THREATS. DUE TO THE SLOW MOVEMENT
OF THE THUNDERSTORMS...LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY THROUGH THE REMAINDER OF THE WEEK. SOME OF THE STORMS COULD
BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS OF 40 TO 50 MPH AND
PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM CANNOT BE RULED
OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING WIND GUSTS AND
QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SKYWARN SPOTTERS ARE ENCOURAGED
TO RELAY ANY REPORTS OF WIND DAMAGE OR LARGE HAIL.
OTHERWISE...ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS
NOT EXPECTED THROUGH TUESDAY.

In the hours before

Special weather statement, Jun 8, 11:33 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1233 PM CDT WED JUN 8 2011

FLZ005-006-081815-
INLAND OKALOOSA FL-COASTAL OKALOOSA FL-
1233 PM CDT WED JUN 8 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 115 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CRESTVIEW...OR 16 MILES SOUTHWEST OF LAUREL
HILL...AND MOVING NORTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
AUBURN AROUND 1245 PM CDT...
NUBBIN RIDGE...GARDEN CITY AROUND 1255 PM CDT...
CANNON TOWN...CAMPTON AROUND 105 PM CDT...
CLEAR SPRINGS AROUND 110 PM CDT...
PEADEN...BLACKMAN AROUND 115 PM CDT...

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 48 AND 64.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&

The radar

The Eglin Afb radar (KEVX), 76 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Okaloosa

When
June 8, 11:35 AM CST to 11:37 AM CST
Where
Okaloosa County, 5 mi W of Crestview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.750, -86.684

Hail, Okaloosa

When
June 8, 11:35 AM CST to 11:37 AM CST
Where
Okaloosa County, 5 mi E of Crestview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.750, -86.516

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326766, 326767.